Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Birmingham, AL

September 1, 2021Greene County, Alabama

NWS Birmingham, AL issued this special weather statement at Sep 1, 2021, 3:15 PM CDT for Greene County, Alabama. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2021, 3:15 PM CDT (20:15 UTC)
Expired
Sep 1, 2021, 4:00 PM CDT
In force
45 min
Issued by
NWS Birmingham, AL
Hail
0.00 in
Wind
40

County Greene County, AL

The radar

The Birmingham radar (KBMX), 121 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.3 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2021-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 170 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2021-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
170 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
990 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

249 
WWUS84 KBMX 012015
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
315 PM CDT Wed Sep 1 2021
 
ALZ030>032-012100-
Greene AL-Hale AL-Sumter AL-
315 PM CDT Wed Sep 1 2021

...Strong thunderstorms will impact portions of Greene, northwestern
Hale and central Sumter Counties through 400 PM CDT...

At 315 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Akron to near Panola. Movement was
southeast at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Eutaw, Forkland, Akron, Boligee, Union, Gainesville, Epes, Walden
Quarters, West Greene, Thornhill, Wedgeworth, Greensboro Municipal
Airport, New West Greene, Allison, Duffys Bend, Sawyerville,
Evansville, Panola, New Mount Hebron and Eutaw Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3299 8828 3300 8817 3302 8816 3297 8772
      3269 8761 3266 8770 3261 8781 3265 8805
      3266 8817
TIME...MOT...LOC 2015Z 315DEG 19KT 3289 8770 3299 8826 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

61

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Sep 1, 2:57 PM CDT, 18 minutes earlier.

Area forecast discussion, Sep 1, 2:57 PM CDT, 18 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
257 PM CDT Wed Sep 1 2021

.SHORT TERM...
/Updated at 1254 PM CDT Wed Sep 01 2021/

A shortwave and associated boundary will continue to move south
through Alabama through the afternoon where it will slow down and
remain across central Alabama from afternoon through the early
night. This boundary will finally gain momentum and move to the
south of the area by the early morning. Scattered showers and
thunderstorms will be possible beginning in the northern part of
the CWA...then moving south reaching Montgomery by mid afternoon.
In areas south of I20...showers and thunderstorms could linger
through the early night as that boundary stalls slightly...then
all activity is expected to weaken and move south following the
boundary by the early morning. Instabilities will be between 1500
and 2000 J/kg with DCAPE values between 1000 and 1500 J/kg this
afternoon. There isn't an impressive amount of wind shear...though
part of the column through the atmosphere will have unidirectional winds
at least 30 kts or greater. This could move storms fairly
quickly...especially any that get pushed along with an outflow
boundary. PW values around the 50th percentile won't pose too much
of a flooding threat...though areas experiencing river flooding
will need to keep an eye on any lingering storms. Overall...with
ample dry air in the mid levels and a large amount of DCAPE...will
advertise a damaging wind threat with any stronger storms. A few
storms may be severe...especially in the southern half of the
state where the instability and upper level forcing are stronger.

With plenty of moisture in the low levels...patchy fog could
develop in the early morning. If a lot of rain falls
tonight...especially in areas south...there could be patchy dense
fog...so will need to keep an eye on the storms through the
evening.

Thursday...high pressure over the MS River Valley will put the
area in northwesterly flow...bringing a nice change of cooler air
to the state. Mostly clear skies and light winds are expected with
lows in the morning starting in the mid and upper 60's and the
high of the day in the mid to upper 80's.

24

.LONG TERM...
/Updated at 0242 PM CDT Wed Sep 01 2021/

Drier weather and lower humidity remains the focus of the forecast
through Saturday, ahead of an approaching trough. No significant
changes needed to the extended as this trough brings the next
chances of rain. Will likely be refining timing of best rain
chances for early next week as models refine the timing of
shortwaves better.

14

Previous long-term discussion:
/Updated at 0258 AM CDT Wed Sep 01 2021/

Friday through Tuesday.

Mild conditions expected across Central AL as we reach the end of
the week and head into the holiday weekend. Ridging builds in across
the Southern CONUS as a drier air mass advects into the region.
Low temperatures Friday morning will be in the low to mid 60s for
most of Central AL with highs in the mid to upper 80s.

The ridge begins to flatten across the Southeast late Saturday as a
trough digs through the Upper Midwest. By Sunday morning, the trough
is across much of the East Coast, setting up more of northwesterly
flow pattern for our area, which will continue through early next
week. Model guidance suggests at least a couple of shortwaves
dipping through this trough that could lead to increased
rain/thunderstorm chances with the first pushing in on Sunday and
the second either Tuesday night or early Wednesday. For now, I've
trended rain/thunderstorm chances up for Sunday, Monday, and Tuesday
given there's uncertainty in the timing of any specific shortwave
impulse. We likely won't see rain every day, but there could be a
couple of waves push through.

25/Owen

&&

.AVIATION...
18Z TAF Discussion.

Scattered showers and thunderstorms will follow a boundary south
across the state through the afternoon. VFR conditions will
prevail unless convection moves over a TAF site...where MVFR
visibilities and ceilings will be possible. Overnight...plenty
of low level moisture will allow for fog development. For now
included MVFR visibilities at all TAF sites except KBHM.
Visibilities could go to IFR or lower...but with light winds
possible...confidence was too low to go lower than MVFR for now.
Thursday...high pressure and VFR conditions.

24

&&

.FIRE WEATHER...

Low level moisture will remain elevated for one more day across
Central Alabama, leading to the possibility of fog and/or low
ceilings early Thursday morning.

Drier and rain-free weather is expected tomorrow through Saturday
as a drier air mass builds into the region. Winds will be out of
the north at 6-8mph Thursday, before weakening through the
weekend. Min RHs will remain around the 45 to 55 percent range
through early next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     64  85  62  87  63 /  20   0   0   0   0
Anniston    65  86  64  88  66 /  20   0   0   0   0
Birmingham  65  85  64  87  67 /  30  10   0   0   0
Tuscaloosa  67  85  64  87  67 /  30  10   0   0   0
Calera      66  86  65  88  68 /  30  10   0   0   0
Auburn      67  86  67  87  67 /  30  10   0  10   0
Montgomery  69  90  67  90  68 /  50  10   0  10   0
Troy        69  88  67  90  68 /  50  10   0  10   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Sep 1, 3:05 AM CDT, 12 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
305 AM CDT Wed Sep 1 2021

ALZ011>015-017>050-021115-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
305 AM CDT Wed Sep 1 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Minor flooding is forecast along portions of the Tombigbee and
Sucarnoochee Rivers today. Please see the latest flood statements
for more details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Minor flooding is forecast along portions of the Tombigbee and
Sucarnoochee Rivers through the end of the week. Please see the
latest flood statements for more details.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, Sep 1, 1:32 PM CDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Birmingham AL
132 PM CDT Wed Sep 1 2021

ALZ023-024-011915-
Jefferson AL-Tuscaloosa AL-
132 PM CDT Wed Sep 1 2021

...Strong thunderstorms will impact portions of Tuscaloosa and
southwestern Jefferson Counties through 215 PM CDT...

At 132 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bankhead Lock And Dam to 6 miles northeast
of Samantha to near Ashcraft Corner. Movement was southeast at 15
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Tuscaloosa, Hoover, Bessemer, Northport, Hueytown, Holt, Brighton,
Lake View, Brookwood, Coaling, Vance, Coker, North Johns, Bull City,
Samantha, McFarland Mall, Lake Lurleen State Park, Tuscaloosa
Amphitheater, Tuscaloosa Regional Airport and Lake Wildwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3353 8756 3359 8736 3359 8732 3352 8732
      3351 8727 3353 8727 3352 8725 3355 8719
      3358 8720 3360 8718 3334 8683 3333 8689
      3325 8698 3322 8710 3323 8715 3319 8720
      3316 8720 3314 8725 3317 8784 3350 8784
TIME...MOT...LOC 1832Z 322DEG 15KT 3353 8734 3348 8751 3348 8783

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

61
Special weather statement, Sep 1, 2:08 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Birmingham AL
208 PM CDT Wed Sep 1 2021

ALZ022>025-031-034-012000-
Greene AL-Pickens AL-Bibb AL-Jefferson AL-Shelby AL-Tuscaloosa AL-
208 PM CDT Wed Sep 1 2021

...Strong thunderstorms will impact portions of southern Tuscaloosa,
east central Pickens, southwestern Shelby, northeastern Greene,
northern Bibb and southern Jefferson Counties through 300 PM CDT...

At 207 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Sylvan Springs to near Tannehill Ironworks
State Park to Deerlick Creek Campgrounds to near Coker. Movement was
southeast at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Birmingham, Tuscaloosa, Hoover, Vestavia Hills, Alabaster, Bessemer,
Homewood, Northport, Pelham, Mountain Brook, Helena, Hueytown,
Irondale, Fairfield, Montevallo, Holt, Pleasant Grove, Midfield,
Adamsville and Brighton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3330 8750 3337 8710 3358 8707 3352 8669
      3309 8686 3303 8720 3300 8746 3301 8771
      3300 8771 3297 8775 3295 8793 3328 8796
TIME...MOT...LOC 1907Z 322DEG 25KT 3351 8702 3331 8704 3324 8744 3320
8777

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

61
Special weather statement, Sep 1, 2:33 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Birmingham AL
233 PM CDT Wed Sep 1 2021

ALZ025-034-035-012015-
Chilton AL-Bibb AL-Shelby AL-
233 PM CDT Wed Sep 1 2021

...Strong thunderstorms will impact portions of northern Chilton,
southern Shelby and southeastern Bibb Counties through 315 PM CDT...

At 233 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hoover Metropolitan Stadium to near Wilton
to near Coaling. Movement was southeast at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Alabaster, Pelham, Calera, Clanton, Montevallo, Brent, Columbiana,
Centreville, Jemison, Thorsby, Maplesville, Wilton, Gap Of The
Mountain, American Village, Brierfield Ironworks Park, University Of
Montevallo, Talladega National Forest, Shelby County Airport, Lay
Lake and West Centreville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3311 8687 3333 8680 3319 8650 3317 8650
      3313 8646 3309 8651 3307 8651 3306 8652
      3294 8651 3281 8657 3280 8702 3284 8702
      3283 8715 3304 8725
TIME...MOT...LOC 1933Z 315DEG 32KT 3332 8683 3310 8692 3310 8731

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

61
Special weather statement, Sep 1, 2:47 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Birmingham AL
247 PM CDT Wed Sep 1 2021

ALZ032>034-012045-
Hale AL-Bibb AL-Perry AL-
247 PM CDT Wed Sep 1 2021

...Strong thunderstorms will impact portions of northern Perry,
northeastern Hale and southwestern Bibb Counties through 345 PM
CDT...

At 247 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Eoline to near Knoxville. Movement was
southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Brent, Greensboro, Moundville, Low Gap, Mertz, Heiberger, Eoline,
Morgan Springs, Moundville Airport, Phipps, Oakmulgee, Elliots Creek,
Harmon, Harper Hill, Wateroak, Ellards and Havana.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3299 8771 3300 8771 3301 8732 3305 8731
      3304 8725 3283 8715 3284 8702 3270 8703
      3270 8764 3298 8773
TIME...MOT...LOC 1947Z 319DEG 23KT 3302 8722 3302 8772

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

61
Special weather statement, Sep 1, 3:12 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Birmingham AL
312 PM CDT Wed Sep 1 2021

ALZ025-027-034>036-012100-
Chilton AL-Bibb AL-Shelby AL-Talladega AL-Coosa AL-
312 PM CDT Wed Sep 1 2021

...Strong thunderstorms will impact portions of southwestern
Talladega, Chilton, southeastern Shelby, southeastern Bibb and
western Coosa Counties through 400 PM CDT...

At 311 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Columbiana to near Jemison to Lawley. Movement
was southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Sylacauga, Calera, Clanton, Columbiana, Jemison, Wilsonville,
Talladega Springs, Stewartville, Weogufka, Thorsby, Maplesville,
Dollar, Gap Of The Mountain, Parnell, Strickland Crossroads, Verbena,
Mitchell Lake, Talladega National Forest, Unity and Lay Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3267 8702 3287 8702 3301 8677 3328 8664
      3321 8617 3311 8618 3275 8639 3275 8641
      3271 8642 3271 8671 3268 8672
TIME...MOT...LOC 2011Z 309DEG 22KT 3317 8660 3297 8670 3284 8697

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

61
Special weather statement, Sep 1, 3:15 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
315 PM CDT Wed Sep 1 2021

ALZ030>032-012100-
Greene AL-Hale AL-Sumter AL-
315 PM CDT Wed Sep 1 2021

...Strong thunderstorms will impact portions of Greene, northwestern
Hale and central Sumter Counties through 400 PM CDT...

At 315 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Akron to near Panola. Movement was
southeast at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Eutaw, Forkland, Akron, Boligee, Union, Gainesville, Epes, Walden
Quarters, West Greene, Thornhill, Wedgeworth, Greensboro Municipal
Airport, New West Greene, Allison, Duffys Bend, Sawyerville,
Evansville, Panola, New Mount Hebron and Eutaw Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3299 8828 3300 8817 3302 8816 3297 8772
      3269 8761 3266 8770 3261 8781 3265 8805
      3266 8817
TIME...MOT...LOC 2015Z 315DEG 19KT 3289 8770 3299 8826

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

61

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 8:03 AM CDTAreal Flood WarningBMXCherokee14 hr
Sep 1, 1:05 PM CDTSpecial Weather StatementBMXLamar40 min
Sep 1, 1:32 PM CDTSpecial Weather StatementBMXTuscaloosa43 min
Sep 1, 2:08 PM CDTSpecial Weather StatementBMXTuscaloosa52 min
Sep 1, 2:33 PM CDTSpecial Weather StatementBMXBibb, Chilton42 min
Sep 1, 2:47 PM CDTSpecial Weather StatementBMXHale58 min
Sep 1, 3:12 PM CDTSpecial Weather StatementBMXChilton48 min
Sep 1, 3:48 PM CDTSpecial Weather StatementBMXAutauga, Dallas, Perry42 min
Sep 1, 4:02 PM CDTSpecial Weather StatementBMXSumter43 min
Sep 1, 4:15 PM CDTSpecial Weather StatementBMXElmore45 min
Sep 1, 4:18 PM CDTSpecial Weather StatementBMXPickens27 min
Sep 1, 4:31 PM CDTSpecial Weather StatementBMXLowndes, Montgomery44 min
Sep 1, 4:48 PM CDTSpecial Weather StatementBMXMarengo, Sumter42 min
Sep 1, 4:53 PM CDTSpecial Weather StatementBMXBlount52 min
Sep 1, 5:00 PM CDTSpecial Weather StatementBMXBullock, Macon60 min
Sep 1, 5:27 PM CDTSpecial Weather StatementBMXMarengo33 min
Sep 1, 6:00 PM CDTSpecial Weather StatementBMXBarbour, Bullock60 min
Sep 1, 6:20 PM CDTSpecial Weather StatementBMXJefferson40 min

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.